The Most Effective Tylenol for Your Symptoms

Choose From 4 Acetaminophen Formulations

Tylenol tablets on a table.

Getty Image News / Getty Images North America

There are a variety of over-the-counter Tylenol (acetaminophen) products to choose from, so it may not always be clear when you head to the drugstore which might be best for your symptoms or condition.

Whether you need relief from arthritis pain or a garden-variety headache, sinus discomfort or menstrual cramps, this guide to the similarities and differences between the various Tylenol products plus important information about taking any form of acetaminophen safely should help you hone in on the one that will work best for you. Your pharmacist can guide you as well, so don't hesitate to ask if you still aren't sure.​

Tylenol Formulations

The active ingredient in all over-the-counter Tylenol products is acetaminophen, which works primarily to relieve pain and fight fevers. The main difference between the various types of Tylenol is the amount of acetaminophen in each—stronger formulations are meant to relieve more intense types of pain, for example. These are the main ones:

  • Regular Strength Tylenol contains 325 milligrams (mg) acetaminophen per tablet/capsule. Adults and children 12 years and over can take two tablets/capsules every four to six hours as needed, but no more than 12 tablets/capsules in 24 hours.
  • Extra Strength Tylenol contains 500 mg acetaminophen per tablet/capsule. Adults and kids 12 and over can safely take two tablets/capsules every four to six hours as needed, but no more than six tablets/capsules in 24 hours. If you're using Extra Strength Tylenol, don't take it for more than ten days in a row unless your doctor says you should.
  • Tylenol 8-Hour Arthritis Pain contains 650 mg acetaminophen per caplet. Although it's marketed for arthritis pain, it also can bring temporary relief for more general muscle aches, back pain, menstrual cramps, discomfort from a cold or flu, and toothache. It has a double layer design. The first layer provides fast relief and the second offers continuous all-day relief in an extended-release formula. Because the first layer is meant to dissolve quickly for immediate relief, this particular form of Tylenol should be swallowed whole with water. Adults can take one to two caplets every eight hours, but no more than six caplets in 24 hours.
  • Tylenol 8-Hour Aches and Pains Extended-Release is basically the same as the formulation for arthritis pain, it contains 650 mg acetaminophen per caplet, has the same bi-layer design, and is formulated to relieve minor muscle aches and body pain fast and to last all day. Adults and children 12 years and over can take two caplets every eight hours, swallowed whole with water, and no more than six caplets in 24 hours.

Tylenol products designed to help relieve cold symptoms or sinus discomfort contain another active ingredient, phenylephrine, which relieves congestion by shrinking blood vessels in the nasal passages.

Recommended Dosages

The reason it's important to know how much acetaminophen is in each Tylenol product and to follow the dosage directions carefully is that there's a very real danger of severe liver damage from taking too much acetaminophen at one time. This seems straightforward, but it can be tricky.

There are non-Tylenol medications that contain acetaminophen, including prescription narcotic pain relievers and cold-and-flu remedies which include acetaminophen as an ingredient. If you're taking any such product, it's important to not take OTC Tylenol at the same time as it may put your daily dose over the maximum daily dose recommended by the U.S. Food and Drug Administration (FDA).

According to the FDA, adults should not take more than 4,000 milligrams (mg) of acetaminophen in a 24-hour period.

The safe daily dose for children under 12 is 90 mg. Keep in mind that you also risk liver damage if you drink too much alcohol while taking a medication that contains acetaminophen. The FDA warns you shouldn't have more than three or more drinks per day.

Concerns and Considerations

Despite the FDA recommendations, it is important to understand that your weight may also play a part in your maximum daily dose. Research suggests that taking 4,000 mg for extended periods can seriously damage the liver, especially if you're under 150 pounds. As such, it best to limit your intake to the lowest effective dose and to stay closer to 3,000 mg per day as your maximum dose.

If you need to take higher doses for chronic pain, check with your doctor first. Acetaminophen is contraindicated for use in people with severe liver impairment or severe liver disease.

Current research suggests that the acetaminophen dose should be reduced to a maximum of 2,000 mg per day for heavy drinkers, people who are malnourished, and those who take chronic medications metabolized by the liver.

There are over 600 different drugs metabolized by the liver, so be sure to check with your doctor if you take chronic medications of any sort if you plan to use acetaminophen. These include prescription, over-the-counter, nutritional, homeopathic, and recreational drugs.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. U.S. Food and Drug Administration. Acetaminophen information. Updated November 4, 2017.

  2. Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-induced hepatotoxicity: a comprehensive update. J Clin Transl Hepatol. 2016;4(2):131-42. doi:10.14218/JCTH.2015.00052

  3. Schilling A, Corey R, Leonard M, Eghtsad B. Acetaminophen: old drug, new warnings. Cleveland J Med. 2010 Jan;77(1):19-27. doi:10.3949/ccjm.77a.09084